Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Undergoing chemotherapy for small cell carcinoma. Started bloating. What could be the cause?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1212 Questions
My father has recently been diagonsed with small cell carcinoma and currently undergoing chemotherapy. After the last session of chemotherapy he has had bloated abdomen which not decreasing. The size around the waist has increased to almost 40 inches and has remained constant. What could be the cause?
Posted Sun, 5 Aug 2012 in Cancer
Answered by Dr. Indranil Ghosh 2 hours later
Thanks for writing in.

I am sorry to hear about your dad. The bloated abdomen may be due to various reasons like-
1. Fluid in abdomen-may be due to low protein in blood, heart failure (as he has heart disease and chemo can exacerbate heart failure), liver function impairment, kidney failure or cancer spreading in abdominal cavity
2. Increased liver size-again may be due to cancer spreading in liver or heart failure itself
3. Gaseous distension-unlikely as it is persistent
4. Tumor spread into any other organ causing abdominal distension

To find out the cause few tests like liver function tests, echocardiogram, USG of abdomen and testing of abdominal fluid, if any, will be needed. Please discuss with your oncologist regarding these.

Hope I have answered your query. I will be happy to answer any follow-up queries.
Best Wishes,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor